Pennsylvania, 2007

Winter Storm in Pennsylvania, December 13, 2007

December 13, 2007 · NWS BGM · 6 events in 6 counties and zones

A low pressure system tracked from the Southeast United States to off the Middle Atlantic coast. Light snow overspread northeast Pennsylvania and became heavy at times before tapering off by early evening.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system tracked from the Southeast United States to off the Middle Atlantic coast. Light snow overspread northeast Pennsylvania and became heavy at times before tapering off by early evening. The snow also mixed with sleet across some areas, especially the Wyoming Valley, which held snow accumulations down. Snowfall amounts ranged generally between 5 and 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 13, 6:35 AM EST, 25 minutes earlier.

Area forecast discussion, Dec 13, 6:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 AM EST THU DEC 13 2007

.SYNOPSIS...
A POWERFUL WINTER STORM WILL SPREAD SNOW INTO NY AND PA TODAY.
FREEZING RAIN AND SLEET MAY MIX WITH THE SNOW FROM SCRANTON AND
LACKAWAXEN SOUTHWARD. A SECOND STORM WILL APPROACH SATURDAY NIGHT,
BRINGING ANOTHER SIGNIFICANT SNOWFALL.

&&

.NEAR TERM /UNTIL 9 AM THIS MORNING/...
THICKENING CLOUDS TO THE SOUTHWEST AS A FEW FLURRIES OR LIGHT SNOW
SHOWERS ARE STARTING TO MOVE THROUGH CENTRAL PA, AHEAD OF THE MAIN
PRECIP AREA. WE EXPECT LIGHT TO MODERATE STEADY SNOW TO SPREAD
INTO OUR WESTERN AND SOUTHERN FORECAST AREA AROUND SUNRISE. THE
ENTIRE REGION WILL BE ENVELOPED BY LATE MORNING.

&&

.SHORT TERM /9 AM THIS MORNING THROUGH SATURDAY/...
CONCENTRATED ON FIRST PERIOD TO BETTER ZERO IN ON SNOW/MIX LINE,
AND PROJECTED ACCUMS. MODEL CONSISTENCY HAS BEEN GOOD THIS RUN,
AND THE INITIALIZATIONS LOOK FINE TOO. THEREFORE VERY FEW CHANGES
WERE NEEDED TO CURRENT FORECAST PACKAGE, OTHER THAN TWEAKING
AMOUNTS. THE CURRENT HAZARDS BREAKDOWN LOOKS EXCELLENT TOO.

PLAYED WITH SOME DIFFERENT SCENARIOS FOR LIQUID:SNOW RATIO, BUT
ENDED UP SETTLING ON THE ROEBBER-BRUENING METHOD WHICH HPC FAVORS.
THIS YIELDS 7-8 INCHES OF SNOW ACCUMULATION TODAY ACROSS THE
CENTRAL FORECAST AREA, WITH AROUND 10 INCHES POSSIBLE OVER THE
SOUTHERN CATSKILLS. AREAS SOUTH OF AVP HAVE LESSER AMTS, BUT WILL
LIKELY VERIFY WSW ON MIXED PRECIPITATION.

NAM AND GFS EACH BRING A WARM LAYER INTO LUZERNE/LACKAWANNA COUNTY
AREA MIDDAY. THIS LAYER IS UNUSUALLY HIGH, AROUND 700MB, BUT
SHOULD BE SUFFICIENT FOR IP/FZRA. SNOW GROWTH AREA MUCH MORE
FAVORABLE THAN PREVIOUS 24H FORECAST, AND IS ACCOMPANIED BY AMPLE
UPWARD OMEGA. EVERYTHING LOOKS ON PACE FOR THE FIRST WIDESPREAD
SNOW EVENT OF THE SEASON.

THERE IS SOME LAKE EFFECT TO DEAL WITH POST STORM, BUT AT THIS
POINT CANNOT JUSTIFY MORE THAN A 1-3 INCHES TOTAL ACCUM FROM
NORTHERN ONONDAGA UP TO ONEIDA COUNTY. SHEAR AND INSTABILITY NOT
YET FAVORABLE FOR MODERATE ACCUMULATION. WILL CONTINUE TO WATCH
HOW MESOSCALE MODELS HANDLE THE FLOW.

HAVE NOTED THE COLD AIR PUSH BEHIND THE STORM IS LOOKING STRONGER
FOR SATURDAY, AS LARGE HIGH EXPANDS DOWN FROM CENTRAL CANADA. THE
-12C 850MB ISOTHERM IS NEAR WATERTOWN BY MIDDAY SATURDAY, AND
CURRENT MOS PROJECTIONS HAVE HIGHS IN THE LOWER TO MIDDLE 20S.
THIS PROJECTION LOOKS VERY REASONABLE BASED ON BL-850MB TEMPS. THE
COLD SURFACE TEMPS WILL ALLOW FOR A GREATER FLUFF FACTOR, SHOULD
WEEKEND SNOW STORM MATERIALIZE. BUT I WILL TURN THAT OVER TO MY
FORECAST PARTNER...

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BASICALLY CONTINUED TO FOLLOW GMOS FOR THE EXTDD PD CONCERNING
POTENTIAL MAJOR WINTER STORM. THIS MORNING/S GFS ENSEMBLE MEAN WAS
FURTHER SE THAN THE 00Z OPERATIONAL GFS RUN...PRETTY MUCH A
COMPROMISE BETWEEN THE OPERATIONAL GFS AND THE SREF MEAN, WHICH
HAS THE SFC LOW OFF HATTERAS AT 12Z SUN AS OPPOSED TO SRN NEW
JERSEY FROM THE GFS. THE ECMWF, WHICH HAS BEEN SUPPORTED BY HPC,
SUPPORTS A SOLUTION CLOSER TO THE GFS, ALTHOUGH MORE OF A DOUBLE-
BARREL SYSTEM AT THAT TIME. POTENTIAL EXISTS FOR SIGNIFICANT
ACCUMS ACROSS THE CWA SAT NIGHT AND SUNDAY. BEHIND THIS SYSTEM,
COLDER AIR AND SNOW SHOWERS, LAKE EFFECT POTENTIAL WILL CONTINUE
THROUGH EARLY NEXT WEEK.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SNOW IS MOVING INTO THE FA THIS MORNING. THE SNOW WILL BE STARTING
AROUND 12Z AT ELM, AND BETWEEN 13Z AND 14Z AT ITH AND BGM AND TWD
15Z AT SYR AND RME. WIDESPREAD IFR CONDITIONS CAN BE EXPECTED
AFTER THE PRECIP STARTS WITH OCCASIONAL LIFR IN HEAVIER SNOW, ESP
AT ELM, BGM AND ITH. THE PRECIP MAY MIX OR CHANGE TO SLEET AND
FZRA AT AVP THIS AFTN. THE SNOW WILL TAPER OFF ACROSS THE TAF
SITES LATE THIS AFTN. LIGHT WINDS EARLY THIS MORNING BECOMING
SELY 10 KTS OR LESS THIS MORNING, THEN SWLY BY EARLY THIS EVENING.
SHOULD SEE IMPROVEMENT TO MVFR AS THE PRECIP TAPERS OFF, THEN VFR
THIS EVENING AND OVERNIGHT.

HIGH PRESSURE AND VFR FRI-SAT. THEN...ANOTHER MAJOR STORM SYSTEM
DEVELOPS ALONG THE EAST COAST SAT NITE-SUNDAY WITH A POTENTIAL FOR
HEAVY SNOW AND PROLONGED IFR CIG/VSBY RESTRICTIONS. TRAILING LAKE
EFFECT SNOW ON NWLY FLOW IS EXPECTED MONDAY WITH FLIGHT
RESTRICTIONS AT SYR-RME-ITH-BGM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
     PAZ038>040-043-044-047-048-072.
NY...HEAVY SNOW WARNING UNTIL 7 PM EST THIS EVENING FOR NYZ015>017-
     022>025-044>046-055>057-062.
     SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ009-018-036-
     037.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JML
AVIATION...JML
Hazardous weather outlook, Dec 13, 3:31 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
331 AM EST THU DEC 13 2007

NYZ009-018-036-037-140845-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
331 AM EST THU DEC 13 2007

...SNOW ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY NIGHT, A MUCH STRONGER STORM IS FORECAST TO APPROACH THE
REGION. THIS STORM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL
TO NEW YORK AND PENNSYLVANIA. AT THIS TIME, IT IS TOO EARLY TO
PROJECT THE EXACT TRACK AND STRENGTH OF THIS WINTER STORM.
ADDITIONAL STATEMENTS WILL BE ISSUED REGARDING THIS STORM AS THE
EVENT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ038>040-043-044-047-048-072-140845-
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
331 AM EST THU DEC 13 2007

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY NIGHT, A STRONG STORM IS FORECAST TO APPROACH THE REGION.
THIS STORM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO NEW
YORK AND PENNSYLVANIA. AT THIS TIME, IT IS TOO EARLY TO PROJECT
THE EXACT TRACK AND STRENGTH OF THIS WINTER STORM. ADDITIONAL
STATEMENTS WILL BE ISSUED REGARDING THIS STORM AS THE EVENT
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-044>046-055>057-062-140845-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-
331 AM EST THU DEC 13 2007

...HEAVY SNOW WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY NIGHT, A STRONG STORM IS FORECAST TO APPROACH THE REGION.
THIS STORM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO NEW
YORK AND PENNSYLVANIA. AT THIS TIME, IT IS TOO EARLY TO PROJECT
THE EXACT TRACK AND STRENGTH OF THIS WINTER STORM. ADDITIONAL
STATEMENTS WILL BE ISSUED REGARDING THIS STORM AS THE EVENT
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Bradford

When
December 13, 7:00 AM EST to 7:00 PM EST
Where
Bradford forecast zone
Reported by
Trained Spotter
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

A winter storm brought a mix of snow and sleet to the area. Snowfall accumulations ranged from 6 to 8 inches across the county.

Winter Storm, Lackawanna

When
December 13, 7:00 AM EST to 7:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

A winter storm brought a mix of snow and sleet to the area. Snowfall accumulations averaged around 7 inches across the county.

Winter Storm, Susquehanna

When
December 13, 7:00 AM EST to 7:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

A winter storm brought a mix of snow and sleet to the area. Snowfall accumulations averaged around 8 inches across the county.

Winter Storm, Northern Wayne

When
December 13, 7:00 AM EST to 7:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

A winter storm brought a mix of snow and sleet to the area. Snowfall accumulations ranged from 6 to 10 inches across the county.

Winter Storm, Southern Wayne

When
December 13, 7:00 AM EST to 7:00 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

A winter storm brought a mix of snow and sleet to the area. Snowfall accumulations ranged from 6 to 10 inches across the county.

Winter Storm, Wyoming

When
December 13, 7:00 AM EST to 7:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

A winter storm brought a mix of snow and sleet to the area. Snowfall accumulations averaged around 7 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71641, 71657, 71658, 71659, 71660, 71662.